Hail, Tripp
- When
- August 13, 3:31 PM CST
- Where
- Tripp County, 11 mi SSE of Hamill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.433, -99.596
A severe thunderstorm developed over Tripp County as a cold front crossed the area. Hail to the size of golf balls fell in eastern parts of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over Tripp County as a cold front crossed the area. Hail to the size of golf balls fell in eastern parts of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 2:50 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 250 PM MDT MON AUG 13 2007 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW NEAR THE CNTRL ND/SD BORDER WITH SURFACE TROF EXTENDING TO THE SOUTH. VERY DRY AIR NOTED BEHIND THE TROF AS KPHP NOW HAS A DEWPOINT OF 28...WHILE KICR HAS A DEWPOINT OF 71. CONVECTION IS STARTING TO FIRE AHEAD OF THE TROF/DRYLINE OVER SOUTH CENTRAL SD INTO NORTH CENTRAL/WRN NEBRASKA. UPPER ANALYSIS SHOWS HIGH CENTERED OVER THE SOUTHERN PLAINS WITH MONSOONAL FLOW WRAPPING AROUND. A VARIETY OF WEAK WAVES ARE ALSO NOTED. FOR TONIGHT...MODELS BRING THE NEXT OF THE SERIES OF WEAK WAVES THROUGH THE AREA. A FAIR AMOUNT OF MID-LEVEL INSTABILITY REMAINS WHILE THETA-E ADVECTION ALSO INCREASES OVERNIGHT. WINDS WILL START TURNING EASTERLY ALLOWING LOW LEVEL MOISTURE TO START MAKING A RETURN TO THE WEST. HAVE GONE WITH A SLIGHT CHANCE OF THUNDERSTORMS FOR MOST LOCATIONS OVERNIGHT. ALSO...HAVE MENTIONED PATCHY FOG OVER SOUTH CENTRAL SOUTH DAKOTA. FOR TOMORROW...SLIGHTLY COOLER AIR SETTLES OVER THE AREA WITH TEMPERATURES MODERATING SLIGHTLY...THOUGH MANY AREAS WILL STILL SEE MID 90S. NEXT ROUND OF STORMS IS EXPECTED TO DEVELOP IN THE AFTERNOON/EVE HOURS. 0-6KM BULK SHEAR VALUES OF OVER 40 KTS OVER MUCH OF THE CWFA WILL BE SUFFICIENT TO SUPPORT ROTATING STORMS. THE STRONGEST INSTABILITY WILL BE TOWARDS THE NEBRASKA BORDER WHERE FORECAST AFTERNOON/EVE CAPE VALUES EXCEED 2000 J/KG. WEDNESDAY WILL REMAIN WARM WITH THE CONTINUED CHANCE OF THUNDERSTORMS...AGAIN MAINLY TO THE SOUTH. EXTENDED...UPPER RIDGE AXIS WILL REMAIN ACROSS THE AREA THROUGH THE PERIOD...WITH A SERIES OF SHORTWAVES CROSSING THE AREA. THIS WILL RESULT IN TEMPERATURES SLIGHTLY ABOVE AVERAGE...ALONG WITH A SLIGHT CHANCE OF THUNDERSTORMS NEARLY EVERY DAY. STRONGEST WAVE TO PASS THROUGH ON THURSDAY NIGHT/FRIDAY...SO WILL KEEP HIGHER POPS FOR THOSE PERIODS. && .AVIATION...AREAS OF SMOKE MAY LIMIT VISIBILITIES THROUGH THIS EVENING. ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON THROUGH TONIGHT. OTHERWISE VFR CONDITIONS ACROSS THE AREA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 537 AM MDT MON AUG 13 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 537 AM MDT (637 AM CDT) MON AUG 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT VERY HOT WEATHER WILL RETURN TO THE REGION TODAY. HIGHS ARE EXPECTED TO REACH ABOVE 100 DEGREES ESPECIALLY ACROSS THE SOUTHWEST SOUTH DAKOTA PLAINS...WITH SOME LOCATIONS WARMING TO AROUND 105 DEGREES. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA AFTER MIDNIGHT. THUNDERSTORMS TODAY AND TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA IN THE AFTERNOON AND EVENING HOURS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY...HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1030 AM MDT MON AUG 13 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-140000- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1030 AM MDT (1130 AM CDT) MON AUG 13 2007 A WIND SHIFT HAS BROUGHT SMOKE FROM LARGE FIRES IN MONTANA... IDAHO...AND WYOMING INTO WESTERN SOUTH DAKOTA THIS MORNING. THE SMOKE SHOULD LINGER THROUGH THE NIGHT...THEN THE AIR SHOULD CLEAR TUESDAY MORNING AS WINDS SWITCH TO THE SOUTHEAST. TO VIEW THE LOCATIONS OF LARGE WILDFIRES AND SMOKE PLUMES APPEARING ON SATELLITE IMAGERY...YOU CAN VISIT THE NOAA SATELLITE AND INFORMATION SERVICE WEB SITE AT... http://www.firedetect.noaa.gov/viewer.htm http://www.ssd.noaa.gov/PS/FIRE/smoke.html SANDERS
The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39991, 39992, 39993.